Advertisement

Complexity Results for the Empire Problem in Collection of Stars

  • Basile Couetoux
  • Jérome Monnot
  • Sonia Toubaline
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7402)

Abstract

In this paper, we study the Empire Problem, a generalization of the coloring problem to maps on two-dimensional compact surface whose genus is positive. Given a planar graph with a certain partition of the vertices into blocks of size r, for a given integer r, the problem consists of deciding if s colors are sufficient to color the vertices of the graph such that vertices of the same block have the same color and vertices of two adjacent blocks have different colors. In this paper, we prove that given a 5-regular graph, deciding if there exists a 4-coloration is NP-complete. Also, we propose conditional NP-completeness results for the Empire Problem when the graph is a collection of stars. A star is a graph isomorphic to K 1,q for some q ≥ 1. More exactly, we prove that for r ≥ 2, if the (2r − 1)-coloring problem in 2r-regular connected graphs is NP-complete, then the Empire Problem for blocks of size r + 1 and s = 2r − 1 is NP-complete for forests of K 1, r . Moreover, we prove that this result holds for r = 2. Also for r ≥ 3, if the r-coloring problem in (r + 1)-regular graphs is NP-complete, then the Empire Problem for blocks of size r + 1 and s = r is NP-complete for forests of K 1, 1 = K 2, i.e., forest of edges. Additionally, we prove that this result is valid for r = 2 and r = 3. Finally, we prove that these results are the best possible, that is for smallest value of s or r, the Empire Problem in these classes of graphs becomes polynomial.

Keywords

Empire Problem Coloring in regular graphs NP-completeness Forests of stars 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Al-Mouhamed, M., Dandashi, A.: Graph coloring for class scheduling. In: IEEE/ACS Internation Conference on Computer Systems and Applications (AICCSA), pp. 1–4 (2010)Google Scholar
  2. 2.
    Cooper, C., McGrae, A.R.A., Zito, M.: Martingales on Trees and the Empire Chromatic Number of Random Trees. In: Kutyłowski, M., Charatonik, W., Gębala, M. (eds.) FCT 2009. LNCS, vol. 5699, pp. 74–83. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  3. 3.
    Dailey, D.P.: Uniqueness of colorability and colorability of planar 4-regular graphes are NP-complete. Discrete Mathematics 30(3), 289–293 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Demange, M., Monnot, J., Pop, P., Ries, B.: Selective graph coloring in some special classes of graphs. In: Proceedings of 2nd International Symposium on Combinatorial Optimization, ISCO 2012 (to appear in LNCS, 2012)Google Scholar
  5. 5.
    Gardner, M.: M-Pire Maps. In: The last recreations. Hydras, Eggs and Other Mathematical Mystifications, pp. 85–100. Spring-Verlag New York, Inc. (1997)Google Scholar
  6. 6.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman (1979)Google Scholar
  7. 7.
    Giaro, K., Kubale, M., Obszarski, P.: A graph coloring approach to scheduling of multiprocessor tasks on dedicated machines with availability constraints. Discrete Applied Mathematics 157(17), 3625–3630 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Heawood, P.J.: Map colour theorem. Quarterly Journal of Pure and Applied Mathematics 24, 332–338 (1890)Google Scholar
  9. 9.
    Jackson, B., Ringel, G.: Solution of heawood’s empire problem in the plane. Journal für die Reine und Angewandte Mathematik 347, 146–153 (1984)MathSciNetzbMATHGoogle Scholar
  10. 10.
    McGrae, A.R., Zito, M.: Colouring Random Empire Trees. In: Ochmański, E., Tyszkiewicz, J. (eds.) MFCS 2008. LNCS, vol. 5162, pp. 515–526. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  11. 11.
    McGrae, A.R., Zito, M.: The complexity of the empire colouring problem. CoRR, abs/1109.2162 (2011)Google Scholar
  12. 12.
    McGrae, A.R., Zito, M.: Empires Make Cartography Hard: The Complexity of the Empire Colouring Problem. In: Kolman, P., Kratochvíl, J. (eds.) WG 2011. LNCS, vol. 6986, pp. 179–190. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  13. 13.
    Ries, B.: Complexity of two coloring problems in cubic planar bipartite mixed graphs. Discrete Applied Mathematics 158(5), 592–596 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Basile Couetoux
    • 1
  • Jérome Monnot
    • 3
    • 2
  • Sonia Toubaline
    • 4
  1. 1.Laboratoire d’Informatique Fondamentale, Faculté des Sciences de LuminyMarseille cedex 9France
  2. 2.LAMSADE, Place du Maréchal de Lattre de TassignyPSL, Université Paris-DauphineParis Cedex 16France
  3. 3.CNRSUMRFrance
  4. 4.Department of Security and Crime Science, UCL Jill Dando InstituteUniversity College LondonLondonUK

Personalised recommendations